Alert archive / Texas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 35, NWS Lake Charles, LA
NWS Lake Charles, LA issued this severe thunderstorm warning at Apr 19, 2020, 9:58 AM CDT for Jasper County, Newton County, Tyler County, Texas. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 19, 2020, 9:58 AM CDT (14:58 UTC)
- Expired
- Apr 19, 2020, 10:15 AM CDT
- In force
- 17 min
- Issued by
- NWS Lake Charles, LA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Jasper County, TX, Newton County, TX, Tyler County, TX
The radar
The Ft Polk radar (KPOE), 76 km from the middle of the area, began a volume at 14:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 19, 8:41 AM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 3.0 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1153 J/kg
- Mixed-layer CIN
- -291 J/kg
- Mixed-layer LCL
- 1054 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 215 m²/s²
- 0-3 km storm-relative helicity
- 276 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.7
The text
As transmitted.
833
WUUS54 KLCH 191458
SVRLCH
TXC241-351-457-191515-
/O.NEW.KLCH.SV.W.0035.200419T1458Z-200419T1515Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lake Charles LA
958 AM CDT Sun Apr 19 2020
The National Weather Service in Lake Charles has issued a
* Severe Thunderstorm Warning for...
Northeastern Tyler County in southeastern Texas...
Northwestern Newton County in southeastern Texas...
Northeastern Jasper County in southeastern Texas...
* Until 1015 AM CDT.
* At 958 AM CDT, a severe thunderstorm was located near Harrisburg,
or 13 miles northeast of Jasper, moving northeast at 50 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Jasper, Toledo Bend Dam, Ebenezer, Browndell, Harrisburg, Mayflower
and Sam Rayburn Dam.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 300 PM CDT for west central
Louisiana...and southeastern Texas.
A Tornado Watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted, act quickly and move to a
place of safety inside a sturdy structure such as a small interior
room.
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3118 9353 3114 9355 3083 9422 3095 9430
3114 9402 3116 9382 3118 9360 3117 9358
3119 9355
TIME...MOT...LOC 1458Z 235DEG 42KT 3109 9389
HAIL...1.00IN
WIND...<50MPH
$$
Jones1 follow-up statement
208
WWUS54 KLCH 191510
SVSLCH
Severe Weather Statement
National Weather Service Lake Charles LA
1010 AM CDT Sun Apr 19 2020
TXC457-191519-
/O.CAN.KLCH.SV.W.0035.000000T0000Z-200419T1515Z/
Tyler TX-
1010 AM CDT Sun Apr 19 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN TYLER COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 300 PM CDT for west central
Louisiana...and southeastern Texas.
LAT...LON 3118 9353 3114 9355 3098 9389 3113 9403
3114 9402 3116 9382 3118 9360 3117 9358
3119 9355
TIME...MOT...LOC 1509Z 235DEG 42KT 3117 9376
$$
TXC241-351-191515-
/O.CON.KLCH.SV.W.0035.000000T0000Z-200419T1515Z/
Newton TX-Jasper TX-
1010 AM CDT Sun Apr 19 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 AM CDT
FOR NORTHWESTERN NEWTON AND NORTHEASTERN JASPER COUNTIES...
At 1009 AM CDT, a severe thunderstorm was located near Mayflower, or
11 miles west of Toledo Bend Dam, moving northeast at 50 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Toledo Bend Dam, Browndell, Harrisburg and Mayflower.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 300 PM CDT for west central
Louisiana...and southeastern Texas.
A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted act quickly and move to a place
of safety inside a sturdy structure, such as a small interior room.
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3118 9353 3114 9355 3098 9389 3113 9403
3114 9402 3116 9382 3118 9360 3117 9358
3119 9355
TIME...MOT...LOC 1509Z 235DEG 42KT 3117 9376
HAIL...1.00IN
WIND...<50MPH
$$
JonesWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 7:20 AM CDT, 2 hours 38 minutes earlier.
Area forecast discussion, Apr 19, 7:20 AM CDT, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
720 AM CDT Sun Apr 19 2020
.DISCUSSION...
For the 04/19/20 1200 UTC TAF package.
&&
.AVIATION...
Widespread IFR/LIFR this morning via low stratus and/or VSBY
restrictions as a very moist airmass has surged NWD into the
region amid strengthening southerly flow ahead of an approaching
upper level trough. Conditions are expected to improve gradually
over the course of the morning, with IFR persisting through
mid/late morning followed by MVFR to VFR and gusty S/SW winds for
the afternoon hours. Increasing convective potential will also be
of concern as the afternoon nears, though guidance continues to
offer a somewhat mixed picture in terms of timing and coverage
this afternoon/evening. Leaned toward the HREF and latest HRRR
runs to arrive at timing of TEMPO/PROB groups.
13
&&
.PREV DISCUSSION... /issued 705 AM CDT Sun Apr 19 2020/
UPDATE...
Visibilities have dropped to around 1/2 mile acrs lower SE TX and
SW LA, with vsbys down to around 1/4 mile at times. Have issued a
Dense Fog Advisory for this area as these vsbys have been
persistent for the past hour, along with a Marine Fog Advisory
for Sabine and Calcasieu Lakes through 14Z, with vsbys expected
to improve between 9-10 AM.
24
PREV DISCUSSION... /issued 455 AM CDT Sun Apr 19 2020/
SYNOPSIS...
Somewhat diffuse frontal boundary sits acrs the area early this
morning. A very moist airmass sits near and off the coast, with
dewpoints in the lower 70s, while further inland dewpoints taper
down to the lower 60s acrs E TX and Cntl LA. The considerable low
level moisture and clouds are holding temperatures mostly in the
upper 60s and lower 70s acrs the area.
Regional radar mosaic shows a mix of showers and tstms streaming
east acrs the NW Gulf, with more active and strong storms located
NE of the area acrs N/Cntl MS. Zonal flow aloft continues to
bring intermittent disturbances over the region, ahead of a
shortwave over NM that is expected to move into the area later
today and tonight. This impulse will help to initiate what is
expected to be a very active weather day, with a MDT Risk of
severe storms expected from east TX acrs cntl LA into the SE
states.
24
DISCUSSION...
The shortwave over NM early this morning will traverse TX today,
deepening a sfc low that will slide acrs N cntl TX toward the
lower MS Valley later this aftn. This will help lift the diffuse
front northward, allowing the warm sector (with 70+ F dewpoints)
into the region. A low level jet at 850 MB will strengthen to 40
to 50 KT as it crosses the region from the southwest, while a
60-70 KT mid level jet approaches from the west. This will result
in rather pronounced low level shear (up to 40 KT) and helicity
(near 300 m2/s2) within the 0-3 KM layer acrs our northern zones,
and this aligns well with the MDT risk on SPC's latest Day 1
outlook. Further south, the values aren't quite as high, but
should still be robust enough for additional strong to severe
storms to develop. Warm advection, augmented by daytime heating,
will allow SBCAPE values to increase to between 2500-3500 J/kg by
midday, providing additional support for storms to rapidly
strengthen to severe levels. Damaging winds, large hail and
tornadoes will all be possible with any severe storms.
CAM guidance indicates storms will initiate acrs cntl TX early
this morning, quickly strengthening as they move east toward NE
and E cntl TX. Storms will likely be entering our SE TX counties
between 12-15Z, with severe convection approaching the Lakes
region between 15-18Z. Hi-res guidance has been fairly consistent
in bringing the strongest convection acrs northern and cntl LA
through midday into the aftn. The strongest convection will exit
to the east by late this aftn, but a trailing band of convection
is expected to drop south acrs the eastern zones during the
evening as the main cold front moves through the area. While the
bulk of the severe weather is expected with the daytime round of
storms, an isolated strong storm capable of producing hail or
strong wind gusts cannot be ruled out with this activity.
In addition to the threat of severe weather, there is also a risk
of very heavy to torrential rainfall in some of the storms. The
moisture content of the atmosphere will be anomalously high with
precip water ranging from 1.8 to nearly 2 inches (near max values
for this time of year). WPC has placed areas mainly north of I-10
in a MRGL risk for excessive rainfall, with a SLGT risk from
Toledo Bend Reservoir east to Alexandria. Storms will be capable
of efficiently producing rainfall, and excessive rainfall with
high rainfall rates could result in ponding on roadways along with
minor flooding of urban and low lying areas, especially in areas
where storms backbuild or "train". More significant flooding will
be mitigated by the fast movement of the system today, and expect
average rainfall totals generally between one and two inches, with
lower amounts along and south of I-10. That said, locally higher
amounts will be likely, especially acrs cntl LA.
Storms should be out of the area by 06Z tonight, with drier air
and high pres building into the area. Slightly cooler air will
filter into the region, resulting in cooler overnight temperatures
tonight and Monday night. Lows will be close to seasonal normals
Monday night, with lows from the mid 50s north to near 60 south.
Daytime temperatures will still be on the warm side with highs in
the upper 70s to lower 80s on Monday, with 80s areawide on
Tuesday.
The progressive pattern aloft will keep things moving, with the
sfc high sliding east Tuesday, and another shortwave trough
approaching the area Wednesday. This system will bring another
round of showers and storms to the area Wednesday into Wednesday
night, with rain chances tapering off through the day Thursday.
Conditions could be favorable for some severe weather with this
system, as instability and shear increase over the region. While
there is still some uncertainty at this point, the latest SPC Day
4 (Wednesday) outlook suggests at least a 15% probability of
severe weather approaching the Lakes region of SE TX.
Drier weather is expected on Friday, with rain chcs returning
during the weekend as another low pres system moves acrs the area.
Temperatures over the next several days are not expected to
deviate much, with highs in the 80s through much of the week, and
lows varying from the upper 50s to near 70.
24
MARINE...
Onshore flow will strengthen slightly later today as sfc low pres
deepens acrs TX and moves toward the lower MS Valley. Exercise
caution conditions will be possible over the SE coastal waters
zones, from Vermilion Bay southwest to 60 NM south of Cameron.
The sfc low will be associated with a significant upper level
disturbance which will bring a chance of a few strong to possibly
severe thunderstorms today into tonight. Offshore flow will
briefly develop in the wake of the system for Monday as high pres
builds into the region. Winds will transition back to the southeast by
Tuesday as the sfc high moves east amidst a progressive pattern
over the region. Onshore flow will strengthen by midweek as
another low pres system deepens over TX. This front is expected to
move through late Wednesday into Thursday morning, accompanied by
another round of sctd showers or storms.
24
&&
.PRELIMINARY POINT TEMPS/POPS...
AEX 80 58 77 54 / 100 20 0 0
LCH 82 63 83 61 / 30 20 0 0
LFT 85 64 82 59 / 30 30 0 0
BPT 81 63 84 64 / 30 0 0 0
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Dense Fog Advisory until 9 AM CDT this morning for LAZ041-073-
074.
TX...Dense Fog Advisory until 9 AM CDT this morning for TXZ215-216.
GM...Small Craft Exercise Caution from 4 PM CDT this afternoon
through late tonight for GMZ455-472-475.
Dense Fog Advisory until 9 AM CDT this morning for GMZ430-432.
&&Hazardous weather outlook, Apr 19, 5:17 AM CDT, 4 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Lake Charles LA 517 AM CDT Sun Apr 19 2020 LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-201030- Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry- Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin- Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-East Cameron- Tyler-Hardin-Jefferson-Orange-Northern Jasper-Northern Newton- Southern Jasper-Southern Newton- 517 AM CDT Sun Apr 19 2020 This Hazardous Weather Outlook is for central Louisiana, south central Louisiana, southwest Louisiana, west central Louisiana and southeast Texas. .DAY ONE...Today and tonight. Areas of fog can be expected early this morning, with visibilities less than one mile possible at times. Fog will lift by mid-morning. Numerous to widespread showers and storms can be expected today. Severe weather will be likely, with the greatest risk for significant severe storms from Toledo Bend Reservoir east across Vernon, Rapides and Avoyelles Parishes from midday through late afternoon. Some strong to severe storms could approach interior southeast Texas by late morning. Damaging wind gusts, large hail and tornadoes will all be possible, with more significant severe storms capable of producing large hail or strong tornadoes. Frequent lightning and torrential downpours could also accompany storms. A Marginal to Slight Risk for excessive rainfall is outlined for areas mainly north of I-10 today. Very heavy rainfall and high rainfall rates could produce minor flooding of urban and low lying areas, especially in areas where training storms develop. The threat for severe weather and flooding will diminish overnight. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Another rather potent storm system could affect the region Wednesday into Wednesday night. Some severe storms could be possible with this system. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. GMZ430-432-435-450-452-455-470-472-475-201030- Sabine Lake-Calcasieu Lake-Vermilion Bay- Coastal waters from Cameron LA to High Island TX out 20 NM- Coastal waters from Intracoastal City to Cameron LA out 20 NM- Coastal waters from Lower Atchafalaya River to Intracoastal City LA out 20 NM-Waters from Cameron LA to High Island TX from 20 to 60 NM- Waters from Intracoastal City to Cameron LA from 20 to 60 NM- Waters from Lower Atchafalaya River to Intracoastal City LA from 20 to 60 NM- 517 AM CDT Sun Apr 19 2020 This Hazardous Weather Outlook is for the Gulf of Mexico and the coastal lakes and bays of the Gulf of Mexico. .DAY ONE...Today and tonight. South to southwest winds will strengthen late this afternoon into tonight, with exercise caution conditions expected. Otherwise, widely scattered to possibly scattered showers and storms are expected to develop along and ahead of a strong low pressure system. Some strong storms will be possible, capable of producing strong wind gusts and isolated waterspouts. In addition, frequent cloud to water lightning and heavy rainfall will be possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Southerly winds are expected to increase Wednesday into Wednesday night ahead of the next storm system, and could become rather strong nearing Small Craft Advisory conditions. This system will also be accompanied by increasing showers and storms, with a few strong storms possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Lake Charles, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 18, 7:01 PM CDT | Special Weather Statement | LCH | Jefferson | 29 min |
| Apr 18, 7:33 PM CDT | Special Weather Statement | LCH | Orange | 27 min |
| Apr 19, 6:55 AM CDT | Dense Fog Advisory | LCH | 2 hr | |
| Apr 19, 9:27 AM CDT | Severe Thunderstorm Warning | LCH | Jasper, Newton, Tyler | 33 min |
| Apr 19, 10:15 AM CDT | Special Weather Statement | LCH | Newton | 30 min |
| Apr 19, 12:15 PM CDT | Wind Advisory | LCH | 10 hr | |
| Apr 19, 1:08 PM CDT | Special Weather Statement | LCH | Tyler | 37 min |
| Apr 19, 1:13 PM CDT | Severe Thunderstorm Warning | LCH | Tyler | 22 min |
| Apr 19, 1:31 PM CDT | Special Weather Statement | LCH | Jasper | 29 min |
| Apr 19, 1:46 PM CDT | Severe Thunderstorm Warning | LCH | Jasper, Newton | 29 min |
| Apr 19, 4:06 PM CDT | Special Weather Statement | LCH | Jasper | 39 min |
| Apr 19, 5:02 PM CDT | Severe Thunderstorm Warning | LCH | Hardin, Jasper, Newton, Tyler | 43 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.